Keywords: e-cigarettes, liquid nicotine, nicotine toxicity (PubMed Search)
Posted: 11/19/2015 by Hong Kim, MD, MPH
Click here to contact Hong Kim, MD, MPH
Electronic cigarettes have been gaining popularity in the U.S. as a smokeless delivery system for nicotine. These devices require liquid nicotine (e-liquid) that are vaporized and inhaled (vaping).
E-liquid can have nicotine concentration as high as 100 mg/mL, which are diluted prior to use. When ingested in high concentration and in sufficient volume (1 vial = 15 mL) patients can develop significant nicotinic toxicity. Recently a case of cardiac arrest has been reported after ingesting two 15 ml vial (100 mg/mL).
Nicotine mimics the effects of acetylcholine (Ach) release by binding to nicotinic receptors located in:
Clinical manifestation of toxicity (similar to cholinergic toxidrome) is biphasic with early central stimulation followed by depression. (see table below)
Early (1 hr)
Management: There is no specific antidote or reversal agent. The management of nicotine toxicity focuses on organ-specific dysfunction.
Download the UMEM Pearls App!
Subscribe to daily UMEM Pearls (FREE!) via: